Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: October 27, 2021
Marissa G. Vadi, MD, MPH, and Mathew R. Malkin, MD | October 27, 2021

A 6-week-old infant underwent a craniotomy and excision of abnormal brain tissue for treatment of hemimegalencephaly and epilepsy. A right femoral central venous catheter and an arterial catheter were inserted, as well as 22-gauge intravenous... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (554)

Published Date
PSNet Publication Date
Additional Filters
161 - 180 of 552 WebM&M Case Studies
December 1, 2016
An older woman experienced acute kidney injury after being prescribed a nephrotoxic medication (amphotericin) intended for the ICU patient in the next bed. Caring for both patients, the covering resident entered the medication order for the wrong patient despite a policy requiring infectious disease consultation to prescribe IV amphotericin.
December 1, 2016
Admitted to the hospital for treatment of a hip fracture, an elderly woman with end-stage dementia was placed on the hospice service for comfort care. The physician ordered a morphine drip for better pain control. The nurse placed the normal saline, but not the morphine drip, on a pump. Due to the mistaken setup, the morphine flowed into the patient at uncontrolled rate.
Course Number: MMJ2111DN| November 1, 2016
After an emergency cesarean delivery, a woman had progressive tachycardia and persistent hypertension. A CT scan showed no evidence of pulmonary embolism, but repeat blood tests showed a dangerously low hemoglobin level and markedly elevated liver enzyme levels. She was taken back to the operating room and found to have postpartum hemorrhage.
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
After a motor vehicle collision, a patient with headaches and difficulty concentrating visited the internal medicine clinic. The covering resident diagnosed postconcussive syndrome and prescribed amitriptyline. The patient returned several days later with persistent symptoms. She saw a different resident, who ordered an MRI and referred her to neurology but mistakenly made the referral to the neuromuscular, rather than headache, clinic. With continued severe headaches, the patient returned a third time and saw her primary resident provider, who referred her to the correct neurology clinic.
Course Number: MMJ2111DM| October 1, 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Administered antibiotics in the emergency department and rushed to the operating room for emergent cesarean delivery, a pregnant woman was found to have an infection of the amniotic sac. After delivery, she was transferred to the hospital floor without a continuation order for antibiotics. Within 24 hours, the inpatient team realized she had developed septic shock.
October 1, 2016
A pregnant woman was admitted for induction of labor for postterm dates. Prior to artificial rupture of membranes (AROM), the intern found a negative culture for group B strep in the hospital record but failed to note a positive culture in faxed records from an outside clinic. Another physician caught the error, ordered antibiotics, and delayed AROM to allow time for the medication to infuse.
September 1, 2016
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.
A woman with a history of chronic obstructive pulmonary disease underwent hip surgery and experienced shortness of breath postoperatively. A chest radiograph showed a pneumothorax, but the radiologist was unable to locate the first call physician to page about this critical finding.
Because the hospital and the ambulatory clinic used separate electronic health records on different technology platforms, information on a new outpatient oxycodone prescription for a patient scheduled for total knee replacement was not available to the surgical team. The anesthesiologist placed an epidural catheter to administer morphine, and postoperatively the patient required naloxone and intubation.
Admitted to the intensive care unit (ICU) with acute respiratory distress syndrome due to severe pancreatitis, an older woman had a central line placed. Despite maximal treatment, the patient experienced a cardiac arrest and was resuscitated. The intensivist was also actively managing numerous other ICU patients and lacked time to consider why the patient's condition had worsened.
Take the Quiz
An older man with multiple medical conditions was found hypoxic, hypotensive, and tachycardic. He was taken to the hospital. Providers there were unable to determine the patient's wishes for life-sustaining care, and, unaware that he had previously completed a DNR/DNI order, they placed him on a mechanical ventilator.
June 1, 2016
Multiple transitions and assumptions made during the first week in July, when the graduating fellow had left and a new fellow and intern had begun on the surgery service, led to a patient mistakenly not receiving medication to prevent venous thromboembolism until several days after his surgery.
When a pregnant woman with fever, nausea, and headaches presented to the emergency department (ED), laboratory tests showed an incredibly high white blood cell count. Although the ED contacted the hematology service for a consultation, the urgency of the patient's clinical status was not conveyed, leading to a fatal delay in diagnosing and treating her acute myeloid leukemia.
Multiple alarms went off in an ICU room after an intern and resident performed paracentesis on an older patient. Nurses found the patient confused and trying to get out of bed. She had pulled out her nasogastric and endotracheal tubes, her leg was stuck in the bedrails, and she had a large cut on her foot.
An elderly man with early dementia fractured his leg and was admitted to a skilled nursing facility for physical therapy. On his third day there, he became delirious and agitated and was taken to the emergency department and hospitalized. A few days later, doctors involuntarily committed him and administered risperidone, which worsened his delirium.
An older man with a history of heavy smoking and chest pain underwent a chest CT in the emergency department that showed no evidence of an aortic dissection on the preliminary read. Although the patient followed up soon thereafter with a new primary care physician, it was not discovered until several months later that a suspicious lung nodule had been spotted on the initial CT.